Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Glasgow, MT

August 24, 20174 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 24, 2017, 8:52 PM MDT for 4 counties in Montana. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2017, 8:52 PM MDT (02:52 UTC)
Expired
Aug 24, 2017, 9:45 PM MDT
In force
53 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garfield County, MT, McCone County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 37 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 9:24 PM MDTTSTM WND GST 631 Nne Glasgow, MTGLASGOW AIRPORT ASOS MEASURED A 63 MPH WIND GUST AS A SQUALL PUSHED THROUGH.
Aug 24, 9:30 PM MDTMARINE TSTM WIND 67Saint Marie, MTTIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3379 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS55 KGGW 250252
SVRGGW
MTC033-055-071-105-250345-
/O.NEW.KGGW.SV.W.0039.170825T0252Z-170825T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
852 PM MDT THU AUG 24 2017

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Northeastern Phillips County in northeastern Montana...
  North central Garfield County in northeastern Montana...
  Central Valley County in northeastern Montana...
  Northwestern McCone County in northeastern Montana...

* Until 945 PM MDT

* At 851 PM MDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Hinsdale to 15 miles southwest
  of Glasgow to near The Pines Rec Area, moving north at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Glasgow, Nashua, Fort Peck, The Pines Rec Area, Tampico, Hinsdale,
  Duck Creek Rec Area, Fort Peck Marina, St. Marie, Vandalia, Park
  Grove, The Bentonite Plant, Thoeny and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Fort Peck Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4900 10694 4878 10662 4834 10611 4769 10660
      4803 10693 4827 10730 4900 10710
TIME...MOT...LOC 0251Z 194DEG 36KT 4828 10721 4807 10691 4781 10667 

HAIL...<.75IN
WIND...60MPH
 
$$

TFJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:38 PM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 24, 2:38 PM MDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
238 PM MDT Thu Aug 24 2017

.SHORT TERM...for northeast Montana...tonight through Fri...

Hot and dry weather conditions are continuing this afternoon
across northeast Montana ahead of an approaching cold front. Highs
are topping out into the low to middle 90s across the area with
gusty south to southeast winds. As the front approaches tonight,
expect scattered showers and isolated thunderstorms. Individual
storms pay produce up to a tenth of an inch of QPF, though average
rainfall will be less overall.

Lingering showers will exit the area on Friday into the Dakotas.
As this happens, temperatures will be lower in the wake of the
frontal passage by about 10 to 15 degrees, with highs in the upper
70s to mid 80s. Maliawco

.LONG TERM...Fri night through Thu...

The forecast is picked up Friday night with an upper trough well
to the north and upper high pressure well to the south. This
leaves Northeast Montana under a zonal flow aloft. There is an
embedded disturbance in the flow, associated with the Canadian
trough, that will ride through just north of our area causing a
weak boundary to fluctuate. The result could be a few showers and
thunderstorms overnight and into the morning.

The upper ridge, which had been over the ocean, shifts east
Saturday to cause the upper flow to veer to the northwest. Expect
near normal temperatures. The ridge axis slowly drifts east for
Sunday, then remains in place through mid-week. Temperatures will
ramp higher than normal. Tuesday will see a weak, dry front
depress the boundary south near the international border to knock
temperatures down closer to normal.

Sometime Thursday night or Friday the models hint at another
short-wave disturbance sneaking through the prairie provinces,
which could generate a few showers with thunder, and maybe some
wind, but that is not yet certain.

Templer

Previous discussion -

Upper trof pushes into central Canada with the main low pressure
lifting toward the Arctic Friday night. Enough instability in the
northwest flow behind the trof for a few showers on Saturday.
Ridge then begins rebounding across the Great Basin into early
next week. Dry weather with warming temperatures expected for
Sunday and Monday.

A weak shortwave sliding through Canada will suppress the ridge
slightly on Tuesday pushing a dry backdoor front into northern
Montana. No precipitation is expected but temperatures should drop
a few degree. Ebert

&&

.AVIATION...

VFR conditions will prevail tonight with south to southeast winds
10 to 20 kts in the evening, becoming northwest at around 10 kts
after 06Z with a cold frontal passage. Scattered showers with
isolated thunder will push across the region tonight before
exiting into the Dakotas on Friday. Maliawco

&&

.FIRE WEATHER...

Hot and dry conditions will continue through early evening hours
with highs in the 90s and minimum RH values below 20 percent. This
will occur in the presence of gusty south to southeast winds,
leading to elevated fire weather conditions.

Scattered showers and isolated thunderstorms will occur tonight
with a wind switch to the northwest as a cold front pushes across
the area tonight. Any storms may elevate fire conditions due to
lightning, though recovering relative humidity readings should
reduce potential impacts. Additionally, at this time northwest
winds behind the front are expected to be somewhat lighter than
the south to southeast winds in advance of this system.
Nevertheless, winds could still be a big gusty and erratic in and
near any thunderstorms that occur. As a result, messaging will
continue for elevated fire weather conditions this afternoon into
tonight, but no headlines are expected due to the marginal nature
of this setup.

Drier weather conditions and warming temperatures are once again
expected late in the weekend into next week with an upper level
ridge building across the western U.S. and amplifying into eastern
Montana. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 24, 7:46 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
746 PM MDT THU AUG 24 2017

MTZ016-017-059-061-250215-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
746 PM MDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 815 PM MDT...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Saco, or 18 miles east of Malta, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Saco, Frenchman Reservoir, Bowdoin and Sleeping Buffalo.

LAT...LON 4875 10699 4829 10740 4836 10765 4886 10736
TIME...MOT...LOC 0146Z 205DEG 29KT 4840 10748

TFJ
Special weather statement, Aug 24, 7:48 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Glasgow MT
748 PM MDT THU AUG 24 2017

MTZ022-250215-
Garfield MT-
748 PM MDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 815
PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jordan, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4720 10697 4725 10722 4762 10712 4754 10674
TIME...MOT...LOC 0148Z 197DEG 24KT 4730 10707

TFJ
Special weather statement, Aug 24, 7:53 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Glasgow MT
753 PM MDT THU AUG 24 2017

MTZ022-026-250230-
Garfield MT-Prairie MT-
753 PM MDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND
NORTHWESTERN PRAIRIE COUNTIES UNTIL 830 PM MDT...

At 752 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillside, or 34 miles southeast of Jordan, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cohagen and Hillside.

LAT...LON 4685 10664 4723 10661 4716 10606 4684 10627
      4684 10656
TIME...MOT...LOC 0152Z 189DEG 26KT 4691 10649

TFJ
Special weather statement, Aug 24, 8:13 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
813 PM MDT THU AUG 24 2017

MTZ017-022-023-250300-
Garfield MT-McCone MT-Central and Southern Valley MT-
813 PM MDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHWESTERN VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 900 PM
MDT...

At 813 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles north of Brusett to near Hell Creek
Rec Area. Movement was northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Peck, The Pines Rec Area, Fort Peck Marina, Hell Creek Rec Area,
Duck Creek Rec Area, Haxby and Park Grove.

LAT...LON 4824 10679 4793 10612 4749 10685 4772 10736
TIME...MOT...LOC 0213Z 222DEG 36KT 4770 10725 4755 10692

TFJ
Local storm report, Aug 24, 8:19 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
819 PM MDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     7 SE DEVILS CREEK REC A 47.55N 107.54W
08/24/2017  M56 MPH          GARFIELD           MT   MESONET

            SOUTH SAWMILL RAWS

&&

TEDJ
Local storm report, Aug 24, 8:38 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     NON-TSTM WND GST 17 N WINNETT            47.25N 108.35W
08/24/2017  M52 MPH          PETROLEUM          MT   MESONET

            DRY BLOOD CREEK RAWS

&&

TEDJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:38 PM MDTSpecial Weather StatementGGWValley52 min
Aug 24, 7:46 PM MDTSpecial Weather StatementGGWValley29 min
Aug 24, 7:48 PM MDTSpecial Weather StatementGGWGarfield27 min
Aug 24, 7:53 PM MDTSpecial Weather StatementGGWGarfield37 min
Aug 24, 8:13 PM MDTSpecial Weather StatementGGWValley47 min
Aug 24, 8:26 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley34 min
Aug 24, 9:32 PM MDTSpecial Weather StatementGGWMcCone43 min
Aug 24, 9:40 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.